MAUDE Adverse Event Report: CORDIS CORPORATION OUTBACK; CATHETER FOR CROSSING TOTAL OCCLUSIONS

CORDIS CORPORATION OUTBACK; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number OTB42120
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device history record (dhr) review was conducted and the product met quality requirements for product acceptance.This device was received for analysis but the engineering report is not yet available.  however, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
It was reported that the outback re-entry catheter was separated and the needle did not deploy.There were no patient injury.The physician tried to re-enter the artery by using the outback.He pushed the button on the handle to deploy the needle but the needle didn't deploy.He noticed that the handle and the black sleeve was detached.So he grabbed the handle and the black sleeve, then the needle was deployed.The patient was cured well.He said that the handle and the black sleeve was detached from the first.
 
Additional Manufacturer Narrative
It was reported that the outback re-entry catheter was separated and the needle did not deploy.There was no patient injury.The physician tried to re-enter the artery by using the outback.He pushed the button on the handle to deploy the needle but the needle didn't deploy.He noticed that the handle and the black sleeve was detached.Therefore, he grabbed the handle and the black sleeve, then the needle was deployed.The patient was stable.  two pictures were received.Per visual analysis of the received pictures it was noticed that the outer body was separated from the handle of the device and a bent condition was noted at the outback distal section.No other anomalies were observed.One non sterile outback was received coiled inside a plastic bag.The outer sheath of the outback was received separated at the female luer connector (the female luer connector was received broken), the cannula wire was still linked to the outback handle and a bent condition was observed at 6.7 cm from outer body distal end (this could be due to the shape of the cannula that can be inside of the outer member at this location).No other anomalies/damages were found on the received device.X-ray analysis was performed and the cannula/needle was found inside of the outback outer sheath at the outer member bent condition as expected.The functional analysis to determine the functionality level of the device was performed.It was found that the cannula cannot be deployed due to the outer shaft separated condition of the product as it was received for analysis.However, since the cannula wire was still linked to the outback handle, when the handle was actuated, the cannula wire moved forward/backward.The cannula deployment length and usable/work length could not be measured due to the outer shaft separated condition of the product.The separated outer member female luer connector was sent to sem analysis in order to find the potential cause of the separation with the following results: sem results showed evidence of a fracture pattern present in the mating fracture surfaces commonly found on tensile fractured surfaces.The available evidence suggests that the female outer member luer connector was induced to an excess of force that caused the material rupture.No other anomalies were found during sem analysis.A review of the manufacturing documentation associated with lot 17315042 was performed and it was found that no defective units were rejected during the final assembly of this lot.  the complaint reported by the customer as ¿catheter (body/shaft)-cto catheter - fractured/separated - in patient¿ and ¿cannula/needle (outback only) - deployment difficulty - unable to¿ was confirmed since the outer body female luer connector of the received outback was found separated from the handle of the device and the cannula was not able to be deployed by the normal process during the functional analysis.Therefore, it was concluded that the cannula deployment difficulty reported was related to the separated condition found.The cause of the separation could not be conclusively determined during the analysis.However, as per the product analysis, procedural/handling factors might have contributed to those events.The product instructions for use (ifu) instructs the user to always visualize tracking of the tip over the aorto-iliac bifurcation.It further recommends that if strong resistance is felt during catheter manipulation/delivery, determine the cause of the resistance before proceeding further.Excessive rotation, bending or kinking of the outback catheter may affect its performance.Tracking the outback through an acute vessel angle, such as the aorto-iliac bifurcation, may contribute to the reported events.Neither the product analysis nor the manufacturing records reviews suggest that the events could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
OUTBACK
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key6697253
Report Number9616099-2017-01223
Device Sequence Number11009207
Product Code PDU
UDI-Device Identifier20705032035016
UDI-Public20705032035016
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K043534
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 07/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2017
Device Model NumberOTB42120
Device Catalogue NumberOTB42120
Device Lot Number17315042
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2017
Distributor Facility Aware Date06/14/2017
Initial Date Received by Manufacturer 06/14/2017
Supplement Date Received by Manufacturer07/10/2017
Initial Report FDA Received Date07/10/2017
Supplement Report FDA Received Date07/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1